Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 29, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 25, 2015, 1:03 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2015, 1:03 AM HST (11:03 UTC)
- Expired
- Aug 25, 2015, 4:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 18 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 11.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
985 WGHW50 PHFO 251103 FFWHFO HIC007-251400- /O.NEW.PHFO.FF.W.0029.150825T1103Z-150825T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 103 AM HST TUE AUG 25 2015 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 400 AM HST * AT 1254 AM HST...RADAR SHOWED INTENSE RAINFALL MOVING ASHORE FROM THE SOUTH. THIS RAINFALL WILL PRODUCE FLOODING ALONG LOW LYING ROADS AND THE TYPICALLY FLOOD PRONE LOCATIONS... ESPECIALLY ACROSS SOUTHWEST KAUAI FROM KEKAHA TO HANAPEPE. RAINFALL RATES OF 3 TO 4 INCHES PER HOUR HAVE BEEN ESTIMATED FROM RADAR. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MANA...WAILUA...KOKEE STATE PARK...KAPAA AND ANAHOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 400 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2216 15984 2216 15923 2186 15934 2190 15983 $$ 85-GIBBS
2 follow-up statements
859 WGHW70 PHFO 251240 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 240 AM HST TUE AUG 25 2015 HIC007-251400- /O.CON.PHFO.FF.W.0029.000000T0000Z-150825T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 240 AM HST TUE AUG 25 2015 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 400 AM HST... A LINE OF HEAVY SHOWERS MOVED ASHORE ALONG THE WEST COAST OF KAUAI BETWEEN POLIHALE AND BARKING SANDS...MERGING WITH THE SHOWERS ALREADY PRESENT OVER THE ISLAND. RADAR DATA SHOWED LARGE AREAS OF RAIN RATES BETWEEN 3 AND 4 INCHES AN HOUR...AND SMALLER AREAS OF 4 TO 6 INCHES AN HOUR. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MANA... WAILUA...KOKEE STATE PARK...KAPAA AND ANAHOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 400 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2216 15984 2216 15923 2186 15934 2190 15983 $$
189 WGHW70 PHFO 251354 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 354 AM HST TUE AUG 25 2015 HIC007-251356- /O.CAN.PHFO.FF.W.0029.000000T0000Z-150825T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 354 AM HST TUE AUG 25 2015 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. A FLASH FLOOD WATCH REMAINED IN EFFECT FOR THE STATE OF HAWAII. LAT...LON 2216 15984 2216 15923 2186 15934 2190 15983 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 8:30 PM HST, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 24, 8:30 PM HST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST MON AUG 24 2015 .SYNOPSIS... EXTREMELY HUMID CONDITIONS WILL KEEP SHOWERS HEAVIER THAN USUAL OVER THE ISLANDS THROUGH MOST OF THE WEEK. LIGHT WINDS WILL YIELD TO MODEST TRADE WINDS BY THE WEEKEND...AND THEY MAY START TO BRING IN DRIER AIR...BUT UNSETTLED CONDITIONS APPEAR LIKELY TO RETURN BY EARLY NEXT WEEK. && .DISCUSSION... THE HUGE AREAS OF CONVECTION AROUND THE STATE FROM SUNDAY AND THIS MORNING LARGELY HAD DISSIPATED...THOUGH LIGHTNING DETECTORS STILL REGISTERED A FEW STRIKES OVER THE OFFSHORE WATERS TO THE SOUTHWEST OF THE BIG ISLAND. TOWERING CUMULI ALSO PERCOLATED WELL TO THE NORTH-NORTHWEST OF THE STATE...PROBABLY UNDER THE INFLUENCE OF A SHALLOW TROUGH ALOFT TO THE NORTHWEST THROUGH NORTH. THE AIR MASS REMAINED UNSEASONABLY MOIST...EVEN IN A TYPICALLY HUMID SEASON...BUT MIXING AND RAIN-OUT HAD DRIED PRECIPITABLE WATER TO BELOW TWO INCHES AT LIHUE. THE HILO SOUNDING STILL SHOWED ALMOST TWO AND A HALF INCHES. MOST OF THE EXTENSIVE CLOUD COVER CONSISTED OF DEBRIS LAYERS FROM EARLIER CONVECTION. IF IT LASTS LONG ENOUGH... THIS SHROUD SHOULD HELP TO LIMIT AFTERNOON TEMPERATURES AND DIURNAL BUILDUPS DURING THE NEXT COUPLE OF DAYS...BUT IT ALSO WILL REDUCE COOLING AT NIGHT...SO CONDITIONS WILL REMAIN UNCOMFORTABLY WARM. GUIDANCE PREDICTED THE SURFACE RIDGE TO THE NORTH TO REMAIN WEAK THROUGH WEDNESDAY OR THURSDAY...AND THE RESULTING LIGHT SOUTHEAST FLOW HAD LITTLE OPPORTUNITY TO BRING A CHANGE OF AIR MASS THROUGH THIS PERIOD. BY FRIDAY...SOLUTIONS LEANED TOWARD REBUILDING THE RIDGE...BRINGING BACK SOMETHING LIKE TRADE WINDS BY THE WEEKEND. DRIER AIR WILL TAKE SOME TIME TO ADVECT IN HOWEVER...AND THE TRADE WINDS SIMPLY MAY NOT HAVE ENOUGH TIME. MOST SOLUTIONS NOW INCLUDED YET ANOTHER TROPICAL CYCLONE APPROACHING THE STATE FROM THE SOUTHEAST BY EARLY NEXT WEEK. IT WAS MUCH TOO EARLY TO SPECULATE ABOUT THE EFFECTS OF THE MAIN FEATURE...BUT THE MOISTURE SURGE ACCOMPANYING THE CYCLONE MAY PRODUCE SIGNIFICANT EFFECTS ANYWAY...AS THE EVENTS OF THE LAST 36 HOURS DEMONSTRATED. MANY MODELS PREDICTED THE TROUGH ALOFT TO DIG TOWARD THE ISLANDS OVER THE WEEKEND AS WELL. THUS...EARLY NEXT WEEK MAY WELL START WITH ANOTHER BOUT OF CONVECTION. && .MARINE... A SMALL TO MODERATE W SWELL WILL CONTINUE AROUND THE ISLANDS THROUGH THE MIDDLE OF THE WEEK. A SLIGHTLY LARGER VERY LONG-PERIOD WNW SWELL FROM DISTANT TYPHOON ATSANI IS EXPECTED TO ARRIVE WEDNESDAY...AND THEN TO PEAK THURSDAY INTO FRIDAY. THIS SWELL MAY BE LARGE ENOUGH TO PRODUCE ADVISORY-LEVEL SURF ALONG WEST-FACING SHORES OF THE BIG ISLAND. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NIIHAU-KAUAI- OAHU-MOLOKAI-LANAI-MAUI-BIG ISLAND. && RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:10 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 24, 4:53 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 24, 11:21 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 24, 11:30 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 25, 12:16 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Aug 25, 1:38 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.